Tacrine Side Effects
For the Consumer
Applies to tacrine: oral capsule
Along with its needed effects, tacrine may cause some unwanted effects. Some side effects will have signs or symptoms that you can see or feel. Your doctor may watch for others by doing certain tests
Tacrine may cause some serious side effects, including liver problems. You and your doctor should discuss the good this medicine will do as well as the risks of receiving it.
Check with your doctor as soon as possible if any of the following side effects occur while taking tacrine:
- Aggression, irritability, or nervousness
- change in stool color
- convulsions (seizures)
- cough, tightness in chest, troubled breathing, or wheezing
- stiffness of arms or legs, slow movement, or trembling and shaking of hands and fingers
- trouble in urinating
- yellow eyes or skin
Symptoms of Overdose
- Convulsions (seizures)
- greatly increased sweating
- greatly increased watering of mouth
- increasing muscle weakness
- low blood pressure
- nausea (severe)
- shock (fast weak pulse, irregular breathing, large pupils)
- slow heartbeat
- vomiting (severe)
This medicine may also cause the following side effect that your doctor will watch for:
- Liver problems
Some side effects of tacrine may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:
- fast breathing
- flushing of skin
- general feeling of discomfort or illness
- increased sweating
- increased urination
- increased watering of eyes
- increased watering of mouth
- runny nose
- swelling of feet or lower legs
- trouble in sleeping
For Healthcare Professionals
Applies to tacrine: oral capsule
Elevations in LFTs (liver function tests) have been reported in as many as 50% of patients started on tacrine therapy. LFTs should be closely monitored while patients are treated with tacrine, particularly when therapy is initiated and when dosages are altered.
Specific recommendations for LFT monitoring are as follows:
Every-other-week monitoring of LFTs, particularly ALT, is recommended during the first sixteen weeks of tacrine therapy.
If modest elevations of up to two times the ULN (upper limit of normal) occur, continued every-other-week LFTs are recommended.
If elevations of up to three times ULN occur, weekly LFT monitoring is recommended until LFTs return to normal.
If elevations of up to five times ULN occur, a daily dosage reduction of 40 mg and weekly LFT monitoring is recommended until LFTs return to normal.
If elevations greater than five times ULN occur, discontinuation of tacrine therapy is recommended until LFTs return to normal.
Rechallenge may be attempted in patients who have discontinued tacrine therapy as a result of elevated LFTs (but rechallenge is contraindicated in patients with a history tacrine-induced jaundice). Rechallenge should only proceed once LFTs have returned to normal. A daily dose of 40 mg may be attempted. LFTs should be monitored weekly during rechallenge. Limited experience is available concerning rechallenge in patients with a history of tacrine-induced LFT elevations greater than 10 times ULN.[Ref]
Twenty-five percent of patients may experience a rise in ALT to three times normal. Seven percent may experience a rise in ALT to 10 times normal. Large rises in LFTs have been associated with hepatocellular injury rarely. Pathologic findings associated with tacrine-induced hepatotoxicity include granulomatous changes and hepatocellular necrosis.[Ref]
Cholinergic adverse effects occur in as many as 68% of treated patients and include nausea, vomiting, diarrhea, dyspepsia, anorexia, restlessness, tremors, myalgia, arthralgia, excessive sweating, rash and frequent micturition. Hypotension, hypertension, bradycardia, syncope, ataxia and confusion have also been reported less frequently.[Ref]
The cholinomimetic effects of tacrine may result in an increase in gastric acid secretion and may therefore increase the risk of gastric ulceration in some patients.
Because of the potential vagotonic effects of cholinomimetic therapy, use in patients with "sick sinus syndrome" should be undertaken, if at all, with caution.[Ref]
A case of exacerbation of parkinsonism has been reported. Some clinicians have also reported vertigo and paresthesias as nervous system effects. Six cases of generalized tonic or tonic-clonic seizures have also been reported.[Ref]
1. Knapp MJ, Knopman DS, Solomon PR, et al. "A 30-week randomized controlled trial of high-dose tacrine in patients with alzheimers disease." JAMA 271 (1994): 985-91
2. Ford JM, Truman CA, Wilcock GK, Roberts CJ "Serum concentrations of tacrine hydrochloride predict its adverse effects in Alzheimer's disease." Clin Pharmacol Ther 53 (1993): 691-5
3. Watkins PB, Zimmerman HJ, Knapp MJ, Gracon SI, Lewis KW "Hepatotoxic effects of tacrine administration in patients with alzheimers disease." JAMA 271 (1994): 992-8
4. Ames DJ, Bhathal PS, Davies BM, Fraser JR, Gibson PR, Roberts S "Heterogeneity of adverse hepatic reactions to tetrahydroaminoacridine." Aust N Z J Med 20 (1990): 193-5
5. Hammel P, Larrey D, Bernuau J, Kalafat M, Freneaux E, Babany G, Degott C, Feldmann G, Pessayre D, Benhamou JP "Acute hepatitis after tetrahydroaminoacridine administration for Alzheimer's disease." J Clin Gastroenterol 12 (1990): 329-31
6. Ames DJ, Bhathal PS, Davies BM, Fraser JR "Hepatotoxicity of tetrahydroaminoacridine." Lancet 1 (1988): 887
7. Summers WK, Koehler AL, Marsh GM, Tachiki K, Kling A "Long-term hepatotoxicity of tacrine." Lancet 1 (1989): 729
8. "Product Information. Cognex (tacrine)." Parke-Davis, Morris Plains, NJ.
9. Forsyth DR, Surmon DJ, Morgan RA, Wilcock GK "Clinical experience with and side-effects of tacrine hydrochloride in Alzheimer's disease: a pilot study." Age Ageing 18 (1989): 223-9
10. Wilcock GK, Surmon D, Forsyth D, Morgan R "Cholinergic side-effects of tetrahydroaminoacridine." Lancet 2 (1988): 1305
11. Ott BR, Lannon MC "Exacerbation of parkinsonism by tacrine." Clin Neuropharmacol 15 (1992): 322-5
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
Some side effects may not be reported. You may report them to the FDA.